Michigan, 2003Hail in Michigan, July 13, 2003
July 13, 2003 · NWS GRR · 6 events in 5 counties and zones
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $140,000
- Crop damage
- $140,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 13, 9:22 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 13, 9:22 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 13 2003
AT 14Z VIS SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES
ACROSS OUR CWA. SKIES ACROSS OUR LAKESHORE COUNTIES WILL REMAIN
MOSTLY CLEAR THROUGH THE AFTERNOON. FARTHER INLAND THE ETA CU SCHEME
INDICATES A CU FIELD WILL DEVELOP EARLY THIS AFTERNOON. THE LAKE
BREEZE WILL PUSH THE CU FIELD SLOWLY EAST LATE THIS AFTN. WITH COLD
AIR ALOFT AND SFC CONVERGENCE MAXIMIZED OVER OUR EASTERN CWA WE
BELIEVE ISOLATED SHOWERS AND TSTORMS WILL DEVELOP BY MID TO LATE
AFTN. ANY STORMS THAT DO DEVELOP WILL LINGER INTO THE EVENING BEFORE
FALLING APART QUICKLY AFTER SUNSET. THERES EVEN AN OUTSIDE CHANCE
THAT A FEW STORMS COULD PRODUCE SMALL HAIL SINCE FREEZING LEVELS ARE
ALL THE WAY DOWN TO AROUND 9 KFT.
TEMPS AT 14Z WERE GENERALLY IN THE 60S ACROSS OUR CWA AND OUR GOING
MAX TEMP FCST FEATURING HIGHS IN THE LOWER 80S LOOKS GREAT.
WELL ISSUE A QUICK UPDATE MAINLY JUST TO FRESHEN UP WORDING FOR
THIS AFTN.
LAURENS
.GRR...NONE.
Hazardous weather outlook, Jul 13, 5:30 AM EST, 8 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT SUN JUL 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE
IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF
HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED
HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE
NECESSARY LATE MONDAY NIGHT AND TUESDAY.
MEADE
Hail, Osceola
- When
- July 13, 2:15 PM EST to 2:25 PM EST
- Where
- Osceola County, Evart
- Measured
- 0.88 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.900, -85.250
A report of seven eighths inch diameter hail was received three miles northeast of Evart. One inch diameter hail was reported three miles west of Hersey.
Hail, Mecosta
- When
- July 13, 2:35 PM EST
- Where
- Mecosta County, Rodney
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.667, -85.317
One inch diameter hail was reported in Rodney, and hail briefly covered the ground.
Hail, Clare
- When
- July 13, 2:57 PM EST to 3:02 PM EST
- Where
- Clare County, Leota
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Crop damage
- $40,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.133, -84.883
One and three quarters inch diameter hail was reported in Meredith and Leota.
Hail, Isabella
- When
- July 13, 3:45 PM EST
- Where
- Isabella County, Rosebush
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.700, -84.767
A report of three quarters inch diameter hail was received from four miles west of Rosebush.
Hail, Montcalm
- When
- July 13, 3:53 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 0.88 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.167, -85.250
Seven eighths inch diameter hail was reported approximately eight miles north of Greenville.
Hail, Montcalm
- When
- July 13, 4:08 PM EST to 4:10 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 0.88 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.167, -85.250
A motorcyclist suffered a minor injury when he was hit in the mouth by a hailstone. Three quarters inch hail was reported six miles north of Greenville and seven eighths inch diameter hail was reported five miles north of Greenville, where a parking lot was covered by hail near Colby and M-91.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, July 13, 2003$50 million · 2.75 in hail · 13 events
- Flash Flooding and Hail in Georgia, July 13, 20035 injured · $632,000 · 1.75 in hail · 61 events
- Flood in Indiana, July 13 to 29, 2003$7.5 million · 1 event
- Flash Flooding and Hail in North Carolina, July 13, 2003$1.4 million · 50 kt wind · 9 events
- Tornado in North Dakota, July 13, 20031 injured · $250,000 · F1 · 1 event
- Hail and Damaging Winds in Mississippi, July 13, 2003$443,000 · 1.75 in hail · 20 events
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Tornado and Hail in South Carolina, July 13, 2003$125,000 · F1 · 2 events
- Hail and Damaging Winds in Mississippi, July 13, 2003$188,000 · 58 kt wind · 12 events
- Hail in South Carolina, July 13, 2003$100,000 · 1.75 in hail · 1 event
- Tornado in South Carolina, July 13, 2003$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378584, 5378583, 5378585, 5378586, 5378587, 5378588.